Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Wichita, KS

June 13, 1998Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 1998, 7:35 PM CDT for Wilson County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 7:35 PM CDT (00:35 UTC)
Expired
Jun 13, 1998, 8:20 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Wilson County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:08 PM CDTThunderstorm Wind 52Fredonia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:15 PM CDTTornado WatchSPC6 hr
Jun 13, 6:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 140035 RRA
SVRICT
KSC205-140120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 820 PM CDT
 
* AT 735 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES
  NORTHWEST OF COFFEYVILLE TO 30 MILES WEST OF CHANUTE...MOVING TO
  THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDONIA
  NEODESHA
  ALTOONA

THIS STORM WILL LIKELY PRODUCE LARGE HAIL IN EXCESS OF TWO INCHES
IN DIAMETER.  TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY
AGAINST HAILS DAMAGING EF$FECTS.  WINDS GREATER THAN 55 MILES AN
HOUR ARE ALSO POSSIBLE WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:53 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 13, 3:53 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SAT JUN 13 1998

...SHORT TERM...
COULD BE A BUSY EVENING AS FIRST STORM OF THE DAY FIRING ALONG THE
DRYLINE NEAR P28. VIS SATELLITE SHOWS CU/TCU BEGINNING TO BUILD
ALONG THE DRYLINE FROM SPS NORTH TO HLC. LAPS CAPES AT 19Z
HAVE SOARED ABOVE 5000 J/KG OVER SC KS WITH 3-4K CAPES ELSEHWERE.
BEST TORNADO THREAT APPEARS JUST N OF ICT TOWARD SLN WHERE
WINDS REMAINED BACKED...THOUGH SUPERCELLS WITH BRIEF TORNADOES
POSSIBLE ANYWHERE IN THE CWA. WILL ADD SEVERE WORDING TO ALL
ZONES. DRY LINE KICKS EAST QUICKLY OVERNIGHT...WILL LIKELY END
TSRA BY MIDNIGHT SC/CE...COULD LINGER INTO THE EARLY MORNING SE
ZONES. MIN TEMPS NEAR GUIDANCE ACCEPTABLE.

PETERSEN

...LONG TERM...
LTL TIME FOR LENGTHY DISC W/ COORD OF WW AND CNVTN FIRING...
BRISK/DRIER WLY FLO BHND DEPARTG LOW ON SUNDAY WIT TEMPS SOME
15F COOLER THAN TDA BUT STILL NR CLIMO FOR JUNE. MAIN FCST CONCERN
IS LATE SUNDAY/MONDAY WITH S/W IN NWLY FLO ALOFT. LUKS LIKE ENUF
MSTR WITH SYS AND MID LVL CAA FOR SC WITH WK INSTBY FOR SHWRS.
CLOUDS AND LO LVL CAA SHUD MAKE FOR A LTL COOLER TEMPS. GENL WARMING
TREND INTO MID-WEEK WITH NXT SGNFCT CHC OF PCPN WED NGT/THU.

DARMOFAL

FCSTID = 13
ICT   67  88  62  84 /  60   5  10  20
HUT   67  86  60  81 /  60   5  10  20
EWK   67  86  60  81 /  60   5  10  20
EQA   67  86  61  82 /  60   5  10  20
WLD   67  88  63  84 /  60   5  10  20
RSL   64  83  56  78 /  50   5  20  20
GBD   64  84  56  79 /  50   5  20  20
SLN   66  85  59  80 /  60   5  10  20
MPR   66  86  60  81 /  60   5  10  20
CFV   69  85  63  84 /  60  20  10  20
CNU   69  84  62  83 /  60  20  10  20
K88   69  84  62  82 /  60  20  10  20

.ICT...NONE.

In the hours before

Special weather statement, Jun 13, 4:30 PM CDT, 3 hours 5 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-132145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

 KED
Special weather statement, Jun 13, 6:34 PM CDT, 1 hour 1 minute before
KSZ067-068-082-083-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT SAT JUN 13 1998

...STRONG WINDS WERE MOVING ACROSS GREATER WICHITA...

AT 630 PM CDT...DOPPLER RADAR SHOWED STRONG OUTFLOW WINDS OF 45 TO
55 MPH MOVING ACROSS SEDGWICK AND KINGMAN COUNTY. THESE WINDS WERE
THE RESULT OF STRONG OUTFLOW FROM THUNDERSTORMS ACROSS SUMNER AND
COWLEY COUNTIES.

IF YOU LIVE IN SEDGWICK COUNTY...KINGMAN COUNTY...RENO OR HARVEY
COUNTIES BE PREPARED FOR STRONG WINDS THROUGH 730 PM CDT.

DARMOFAL
Special weather statement, Jun 13, 6:34 PM CDT, 1 hour 1 minute before
KSZ067-068-082-083-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT SAT JUN 13 1998

...STRONG WINDS WERE MOVING ACROSS GREATER WICHITA...

AT 630 PM CDT...DOPPLER RADAR SHOWED STRONG OUTFLOW WINDS OF 45 TO
55 MPH MOVING ACROSS SEDGWICK AND KINGMAN COUNTY. THESE WINDS WERE
THE RESULT OF STRONG OUTFLOW FROM THUNDERSTORMS ACROSS SUMNER AND
COWLEY COUNTIES.

IF YOU LIVE IN SEDGWICK COUNTY...KINGMAN COUNTY...RENO OR HARVEY
COUNTIES BE PREPARED FOR STRONG WINDS THROUGH 730 PM CDT.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:07 PM CDTSevere Thunderstorm WarningICTWoodson48 min
Jun 13, 7:31 PM CDTSevere Thunderstorm WarningICTGreenwood34 min
Jun 13, 7:43 PM CDTSevere Thunderstorm WarningICTMontgomery47 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningICTChautauqua49 min
Jun 13, 10:24 PM CDTSevere Thunderstorm WarningICTWoodson46 min
Jun 13, 10:42 PM CDTSevere Thunderstorm WarningICTAllen48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.